Alert archive / Illinois / Tornado Warnings in 2009

Tornado Warning 38, NWS Paducah, KY

May 8, 2009Jackson County, Perry County, Illinois

NWS Paducah, KY issued this tornado warning at May 8, 2009, 10:57 AM CDT for Jackson County, Perry County, Illinois. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2009, 10:57 AM CDT (15:57 UTC)
Expired
May 8, 2009, 11:45 AM CDT
In force
48 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Jackson County, IL, Perry County, IL

The radar

The Paducah radar (KPAH), 121 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 11:30 AM CDTTORNADO10 Wsw Du Quoin, ILDOZENS OF LARGE TREES SNAPPED AND UPROOTED. STRUCTURAL DAMAGE TO 2 BARNS WITH METAL ROOF PANELS AND METAL DOORS BLOWN OFF. SHINGLES BLOWN OFF SEVERAL HOMES. SEVERAL POWER POLES BLOWN OVER. ONE SNAPPED OFF. MOST OF THE TORNADO PATH WAS THROUGH OPEN FIELDS. TORN
May 8, 11:31 AM CDTFUNNEL CLOUDPinckneyville, ILCOUNTY OFFICIAL REPORTED A FUNNEL CLOUD NEAR HWY 13 AND HWY 127...NEAR SHADY OAK ROAD. THE FUNNEL CLOUD HAS NOW LIFTED.
May 8, 11:37 AM CDTTORNADO7 S Pinckneyville, ILTORNADO TOUCHED DOWN BRIEFLY AND WENT RIGHT BACK UP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 9:21 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 081557
TORPAH
ILC077-145-081645-
/O.NEW.KPAH.TO.W.0038.090508T1557Z-090508T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1057 AM CDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHERN JACKSON COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 1145 AM CDT.

* AT 1055 AM CDT...A POSSIBLE TORNADO WAS INDICATED BY DOPPLER RADAR 
  15 MILES WEST OF WILLISVILLE...MOVING EAST AT 35 MPH. LARGE HAIL   
  HAS ALSO BEEN REPORTED WITH THIS STORM.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  WILLISVILLE...
  PINCKNEYVILLE...
  DU QUOIN...
  TAMAROA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
HALF DOLLAR SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

&&

LAT...LON 3797 8916 3796 8918 3794 8917 3788 8965
      3795 8961 3816 8961 3821 8960 3822 8934
      3822 8915
TIME...MOT...LOC 1556Z 258DEG 29KT 3797 8986

$$
1 follow-up statement
000 
WWUS53 KPAH 081621
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1121 AM CDT FRI MAY 8 2009

ILC077-145-081645-
/O.CON.KPAH.TO.W.0038.000000T0000Z-090508T1645Z/
JACKSON IL-PERRY IL-
1121 AM CDT FRI MAY 8 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR PERRY
COUNTY IN SOUTH CENTRAL ILLINOIS...AND NORTHWESTERN JACKSON COUNTY IN
SOUTHERN ILLINOIS...

AT 1110 AM CDT...A REPORT WAS RELAYED OF A POSSIBLE TORNADO REPORTED 
BY THE PUBLIC AT CHESTER IN RANDOLPH COUNTY.  AT 1119 AM...THIS 
STORM WAS LOCATED 4 MILES WEST OF WILLISVILLE...MOVING EAST AT 35 
MPH.

LOCATIONS IN THE WARNED AREA INCLUDE CAMPBELL HILL...CUTLER...
PINCKNEYVILLE...TAMAROA...ST. JOHNS...DU QUOIN AND DOWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

&&

LAT...LON 3797 8916 3796 8918 3794 8917 3788 8965
      3795 8961 3816 8961 3821 8960 3822 8934
      3822 8915
TIME...MOT...LOC 1619Z 257DEG 32KT 3797 8964

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 8, 7:05 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 8, 7:05 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
705 AM CDT FRI MAY 8 2009

.UPDATE...
UPDATED FOR 12Z AVIATION FORECAST DISCUSSION.

&&

.DISCUSSION...
MAIN CONCERNS ARE SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL
TODAY AND TONIGHT.

RUNNING WAY BEHIND SO WILL TRY TO BE BRIEF. AS ONE MCS EXITS THE
SOUTH...ANOTHER IS POISED TO MOVE EAST ACROSS MISSOURI AND INTO
THE WESTERN PARTS OF THE AREA BY MIDDAY. NOT SURE IF THE KANSAS
MCS WILL WEAKEN LATER THIS MORNING AS IT MOVES THROUGH MISSOURI OR
NOT...BUT IT WILL LIKELY RE-INTENSIFY OVER OUR AREA BY
AFTERNOON...ESPECIALLY IF THERE IS SUBSTANTIAL SUNSHINE AHEAD OF
IT.

POTENTIAL EXISTS FOR SIGNIFICANT COVERAGE OF SEVERE WEATHER IN
THE FORM MAINLY OF DAMAGING WINDS...ALTHOUGH LARGE HAIL AND
TORNADOES WILL STILL BE A CONCERN. WIDESPREAD HEAVY RAINS WILL
ALSO BE A PROBLEM...ESPECIALLY AFTER THE RAINS MUCH OF THE AREA
RECEIVED EARLY THIS MORNING. DAY SHIFT WILL HAVE TO MONITOR FOR A
FLOOD WATCH.

EVOLUTION BEYOND TODAYS MCS IS UNCLEAR...BUT THE MODELS ALL HAVE A
STRONG MID/UPPER LEVEL SYSTEM ROTATING EASTWARD THROUGH THE UPPER
MIDWEST TODAY AND INTO THE GREAT LAKES TONIGHT. AS THIS
HAPPENS...THE SURFACE COLD FRONT WILL TAKE SHAPE AND SURGE
THROUGH OUR REGION TONIGHT...ENDING UP SOUTH OF THE AREA BY 12Z
SATURDAY. WILL LIKELY SEE CONTINUED RAINFALL AT LEAST THIS
EVENING...WITH BEST CHANCES IN THE SOUTH. BEST CHANCES SOUTH WILL
BE THE RULE THROUGH THE WEEKEND AS THE FRONT CONTINUES TO PUSH
FARTHER SOUTH TOWARD THE GULF COAST.

THE ECMWF SEEMS TO BE FAVORED FOR POPS LATE SATURDAY NIGHT THROUGH
SUNDAY NIGHT...BUT AM SKEPTICAL OF PRECIPITATION SO FAR NORTH OF
THE SURFACE BOUNDARY. EITHER WAY DRY WEATHER IS STILL FORECAST FOR
MOST OF THE AREA MONDAY AND TUESDAY.

&&

.AVIATION...
MAIN TSRA ACTIVITY NOW OUT OF THE AREA. FOCUS TURNS TO THE MASSIVE
COMPLEX OF STORMS TO OUR WEST. THIS COMPLEX SHOULD ARRIVE AT KCGI
BY LATE MORNING...AND THEN SHIFT EAST WITH TIME DURING THE
AFTERNOON. SOME OF THE STORMS WILL BE INTENSE WITH STRONG WINDS
AND OF COURSE IFR OR LOWER CIGS AND VSBYS. COULD HAVE ISOLD
SHRA/TSRA BEFORE THIS COMPLEX ARRIVES AS WELL. IN ADDITION...LOW
CLOUDS HAVE INVADED THE AREA EARLY THIS MORNING. BEYOND THIS
AFTERNOON...BIGGEST QUESTION IS WHETHER OR NOT ADDITIONAL ACTIVITY
WILL BE ABLE TO FORM ALONG THE COLD FRONT...WHICH IS POISED TO GO
THROUGH THE AREA THIS EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 8, 9:44 AM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
944 AM CDT FRI MAY 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091445-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
944 AM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS THROUGHOUT
THE QUAD STATE TODAY. A LARGE COMPLEX OF THUNDERSTORMS WITH THE
POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES...IS EXPECTED TO PUSH EASTWARD INTO WESTERN PORTIONS OF THE
AREA BY 10 AM.

A STATIONARY OUTFLOW BOUNDARY FROM STORMS LAST NIGHT IS LOCATED
FROM NEAR GREENVILLE MISSOURI TO NEAR HICKMAN KENTUCKY. AS THE
THUNDERSTORM COMPLEX INTERACTS WITH THIS
BOUNDARY...INTENSIFICATION IS EXPECTED...WITH AN INCREASED
POTENTIAL FOR TORNADOES.

THE LEADING LINE OF STORMS WILL MOVE EAST SOUTHEAST THROUGH THE
ENTIRE AREA BY 3 PM. HOWEVER...THE POTENTIAL EXISTS FOR STRONG
STRAIGHT-LINE WINDS TO PERSIST FOR AN HOUR OR TWO BEHIND THE LINE
OF STORMS. IN ADDITION...WIDESPREAD HEAVY RAINFALL IS EXPECTED AND
MAY RESULT IN SOME LOCALIZED FLOODING PROBLEMS.

SOME THUNDERSTORMS MAY LINGER ACROSS THE AREA TONIGHT. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY RESULT IN LOCALLY
HEAVY RAINFALL.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CHANCE THUNDERSTORMS IS FORECAST MAINLY IN THE SOUTH
SATURDAY...AND THEN AFTER MIDNIGHT SATURDAY NIGHT THROUGH SUNDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR TUESDAY NIGHT
THROUGH THURSDAY. AT THIS TIME...SEVERE WEATHER AND LOCALLY HEAVY
RAINFALL CANNOT BE RULED OUT DURING THIS PERIOD.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGHOUT THE AREA TODAY.

DRS

In the hours before

Local storm report, May 8, 9:40 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
940 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     DOWNBURST        CALVERT CITY            37.03N 88.35W
05/08/2009                   MARSHALL           KY   NWS STORM SURVEY

            HUNDREDS OF TREE LIMBS DOWN ALONG WITH NUMEROUS TREES
            DOWN. ROOF PARTIALLY OFF 1 BUSINESS...AND SEVERAL HOMES
            WITH ROOF DAMAGE. NUMEROUS SHEDS AND CARPORTS DESTROYED.

&&

DLL
Local storm report, May 8, 10:31 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1031 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     TSTM WND GST     DONIPHAN                36.62N 90.82W
05/08/2009  M79 MPH          RIPLEY             MO   COUNTY OFFICIAL

&&

CW
Local storm report, May 8, 10:51 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1051 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     DONIPHAN                36.62N 90.82W
05/08/2009                   RIPLEY             MO   COUNTY OFFICIAL

            NUMEROUS TREES DOWN IN RIPLEY COUNTY. 2 MAIN BUILDINGS IN
            DOWNTOWN DONIPHAN LOST THEIR ROOFS. TIME ESTIMATED.

&&

CW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 11:35 PM CDTSevere Thunderstorm WarningPAHJackson, Perry40 min
May 8, 12:08 AM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Williamson52 min
May 8, 12:22 AM CDTSevere Thunderstorm WarningPAHJackson10 min
May 8, 12:43 AM CDTSevere Thunderstorm WarningPAHPerry25 min
May 8, 12:50 AM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Williamson40 min
May 8, 1:20 AM CDTSevere Thunderstorm WarningPAHJackson, Union, Williamson40 min
May 8, 1:30 AM CDTSevere Thunderstorm WarningPAHGallatin, Hardin, Pope, Saline34 min
May 8, 1:38 AM CDTTornado WarningPAHHardin, Pope22 min
May 8, 1:43 AM CDTSevere Thunderstorm WarningPAHJackson47 min
May 8, 1:51 AM CDTSevere Thunderstorm WarningPAHJohnson, Union, Williamson39 min
May 8, 1:55 AM CDTSevere Thunderstorm WarningPAHHardin, Pope35 min
May 8, 2:13 AM CDTSevere Thunderstorm WarningPAHJackson, Union, Williamson32 min
May 8, 2:30 AM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope45 min
May 8, 10:45 AM CDTSevere Thunderstorm WarningPAHJackson45 min
May 8, 10:53 AM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski, Union67 min
May 8, 11:10 AM CDTFlash Flood WarningPAHFranklin, Jackson, Jefferson, Perry, Williamson6 hr
May 8, 11:16 AM CDTSevere Thunderstorm WarningPAHFranklin, Williamson44 min
May 8, 11:27 AM CDTSevere Thunderstorm WarningPAHJackson38 min
May 8, 11:34 AM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope, Pulaski56 min
May 8, 11:39 AM CDTTornado WarningPAHPerry36 min
May 8, 11:51 AM CDTTornado WarningPAHFranklin, Jackson, Williamson27 min
May 8, 12:33 PM CDTSevere Thunderstorm WarningPAHJackson, Perry, Union42 min
May 8, 12:56 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson, Johnson, Union, Williamson64 min
May 8, 1:14 PM CDTSevere Thunderstorm WarningPAHJackson, Perry, Union46 min
May 8, 1:14 PM CDTTornado WarningPAHFranklin, Jackson, Perry31 min
May 8, 1:29 PM CDTSevere Thunderstorm WarningPAHGallatin, Hamilton, Saline, Wayne, White61 min
May 8, 1:57 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson, Williamson48 min
May 8, 2:16 PM CDTSevere Thunderstorm WarningPAHEdwards, Gallatin, Wabash, White59 min
May 8, 2:25 PM CDTSevere Thunderstorm WarningPAHGallatin, Hamilton, Saline, Wayne, White35 min

Nearby

Tornado Warnings in Illinois, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.